The patient, an 8-year-old boy born with hypoplastic left heart syndrome (severe mitral valve stenosis, aortic valve hypoplasia) status post extracardiac, nonfenestrated Fontan palliation at age 3.5 years, was on a warfarin regimen of 3.5mg per day. He presented to the emergency department during the winter season with a history of fevers, cough, congestion, and emesis over the past 48 hours. Influenza B infection was confirmed via rapid influenza test and a 5-day course of oral oseltamivir was initiated at 45mg twice daily, per FDA and CDC guidelines, during hospitalization. The patient’s international normalized ratio (INR) had increased to 3.33 on the third day of treatment and 4.78 on Day 4.
Cardiologists recommended reducing the patient’s warfarin dose to 2mg per day; the patient completed his oseltamivir course after seven days of the illness and was clinically stable for discharge. An extremely elevated INR of 7.46 was detected in an outpatient laboratory evaluation post-hospital on the ninth day of illness. Warfarin was held for two days and his INR decreased to 1.91; the original dose of warfarin was restarted and INR values were within target for the next 12 months. The patient did not experience any bleeding events, but he was at high risk of bleeding with the elevated INR over baseline during his illness.
The authors stated that many pharmacokinetic theories proposed appear unlikely based on a systemic evaluation of the disposition pathways of these drugs, but that a drug-drug interaction warrants further investigation. In this patient, a drug-disease interaction is also a potential culprit. Until there is more research on this potential drug-drug interaction, the authors conclude that clinicians should carefully monitor the INR with anticoagulation specialists in patients prescribed oseltamivir concomitantly with warfarin.
For more information visit AAPPublications.com.